What you need to know:
- This risk increases if you have a sexually transmitted disease.
- Or if your partner has a high viral load because they are not taking their medication properly.
- The risk decreases if your partner is taking anti-retroviral medication correctly
- Or if you are using pre-exposure prophylaxis (medication to prevent HIV).
- Or if you are using condoms correctly and consistently.
Is it true that a man’s chances of contracting HIV through sex are lower than a woman’s?
A woman is at a higher risk of contracting HIV than a man in a heterosexual relationship due to differences in biology. However, regardless of gender, the risks of acquiring HIV increase if a person has another sexually transmitted infection, if the HIV positive partner has a high viral load - either because the person is not taking medication or if the infection is recent - or if someone is in late stage Aids.
I once had an affair with a partner who is HIV positive. It has been almost two years without being tested. Could the person have infected me?
Every time you have unprotected intercourse with a HIV positive partner, you have been exposed and are at risk of getting infected. The only way to know if you have been infected is to do a HIV test, and start treatment if you test positive. If you are still in a relationship with a HIV positive person, if you test negative, please protect yourself by using condoms, using pre-exposure prophylaxis, and supporting the positive partner to take medication appropriately.
How come my girlfriend tested positive for HIV and I negative, yet we have been dating for three years and having unprotected sex? How is that possible?
There are people who have repeated sexual intercourse with HIV positive partners while remaining negative. This is called HIV discordance, and the reason for this is not well understood. In rare circumstances, this is due to HIV resistance in the negative partner. However, with each sexual encounter, there is still a risk of contracting HIV. This risk increases if you have a sexually transmitted disease, or if your partner has a high viral load because they are not taking their medication properly. The risk decreases if your partner is taking anti-retroviral medication correctly, if you are using pre-exposure prophylaxis (medication to prevent HIV) or if you are using condoms correctly and consistently. It is not advisable to expose yourself knowingly and repeatedly, because if you get infected during one exposure, the HIV infection will remain for the rest of your life.
Does it mean that a person who has taken ARVs until the viral load reaches undetectable levels can test negative with the determine test kit?
The viral load test checks the amount of virus present in blood, while the determine test kit in Kenya tests for the presence of the antibodies to HIV, that is, the body’s immune reaction to HIV. In the vast majority of people, once the body’s immune system recognises the HIV virus, it produces antibodies against it and continues to do so throughout the lifespan, which means the determine test will always test positive. However, in a small number of people, once the virus is suppressed, the body stops making these antibodies, even though the virus is still in the body. In these rare instances, a determine test would be negative if the person has been virally suppressed for a long time. This does not mean the HIV is cured though, the virus is just suppressed and if such a person stops taking medication, the viral load will rise and they can get opportunistic infections.
I received treatment for H Pylori three years ago and since then I have been battling acid reflux. I regret taking the H Pylori medication. My question is, what can I do to stop the acidity once and for all?
Hyperacidity occurs because of irritation or inflammation of the lining of the stomach and the lower part of the oesophagus (the food pipe), caused by excessive stomach acid and digestive enzymes. The inflammation may be worsened by having an infection in the stomach, like H Pylori, but not everybody who has hyperacidity has H Pylori infection. If the irritation continues, it can lead to a break in the lining of the stomach, forming a wound or sore, called an ulcer. This can also occur in the lower part of the oesophagus or in the first part of the small intestines (duodenum).
This causes abdominal pain, chest pain, loss of appetite, nausea and vomiting, poor digestion and bloating. When severe, it can lead to weight loss, dark or bloody stool, severe pain and vomiting blood.
Some tests may be done on you when you have this problem, especially if it keeps recurring. These include stool tests, barium tests and endoscopy. For treatment, you will be given medication to reduce the amount of acid your stomach makes, medicine to neutralise the acid, medicine to protect the lining of the stomach, medicine to control reflux and pain medication. You may need to be on this medicine for a long time.
In some people, the disease may take long to treat, or it may keep coming back. This may be because your stomach continues to produce a lot of acid, either because of genetics, or because it is triggered by stress or anxiety. It may also be due to having other problems like inflammatory bowel disease, liver or kidney disease, or even stomach cancer.
To reduce or prevent the symptoms, avoid alcohol and smoking; avoid some painkillers like ibuprofen, aspirin, diclofenac and also long term use of steroids. Do not skip any meals, avoid spicy foods, chilli, very fatty foods, sodas, black tea and coffee, or very concentrated tea and coffee, and other acidic foods and drinks.
Different foods trigger the symptoms in different people. You can keep a food diary and see if you can match which foods and drinks that trigger the symptoms. In the long run, the purpose of treatment is to relieve the symptoms, so that you can be able to eat what you would like.
Send your medical questions to firstname.lastname@example.org for free expert advice